Wyoming, 2019

Flash Flood and Hail in Wyoming, August 21, 2019

August 21, 2019 · NWS RIW · 3 events in 3 counties and zones

Numerous slow moving thunderstorms developed across central Wyoming and some became severe. On severe thunderstorm crossed US 20 26 in eastern Fremont County and brought ping pong ball size hail that damaged a pick up truck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Numerous slow moving thunderstorms developed across central Wyoming and some became severe. On severe thunderstorm crossed US 20 26 in eastern Fremont County and brought ping pong ball size hail that damaged a pick up truck. Another storm produced a 62 mph near Linch in Johnson County. In Worland Wyoming, over an inch of rain and small hail fell in only 25 minutes and brought street flooding that backed into several buildings in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 21, 1:22 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 21, 1:22 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
222 PM MDT Wed Aug 21 2019

.SHORT TERM...(This evening through Thursday)
Issued at 220 PM MDT Wed Aug 21 2019

Today the west and southwest continue to be hot and dry with RH
values in the teens to even a few single digits. Highlights are
not out for today as winds will still be too light. The bigger
story today is instead the threat for strong to possibly severe
storms across central and northern WY. RH and dewpoints are both
higher on the eastern side of the Divide mainly thanks to the
boundary that previously moved into those areas yesterday. Skies
were clear this morning and there is plenty of time for heating
and instability to grow. With this set up of moister air and
growing instability the weak shortwave moving into the area fired
off a few storms even sooner than previously anticipated. Storms
have been mainly sticking to the mountains and have decreased in
strength when moving into lower elevations. Based on mesoscale
analysis, NAM was indeed a bit too aggressive with CAPEs and GFS
has done a better job with predicting 2000 J/kg. Both the NAM and
HRRR have showers and storms lingering in eastern areas the
longest with all activity ending by 06Z. The main threat from any
storm will be strong winds and some smaller hail, but even weaker
showers could produce strong gusts when they collapse and die.

Thursday morning, the upper level trough axis should be over Idaho.
This trough is bringing a cold front, increased moisture and
precipitation chances, and also will tighten the pressure
gradient. As just the tail end of the system will impact WY, the
northern third of the state has the greatest chance of showers and
thunderstorms. Southwestern WY will remain dry. Breezy winds will
develop across the state as the pressure gradient tightens
through the day with the approach of the system. Wind gusts will
be strongest across southern portions; gusts 30 mph to 35 mph are
currently expected. With the moisture from this system confined to
the north and a mostly west flow prevailing in the south, RH
values will once again be in the teens to single digits across the
south. The low RH and gusty winds will combine to create critical
fire weather during the afternoon and evening hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 202 PM MDT Wed Aug 21 2019

On Thursday night, the strong shortwave trough axis will track
across the CWA. The models are still indicating -7 lifted indices
over Johnson County by 00Z Friday along with elevated capes.
Strong thunderstorms are still possible well into the evening in
Johnson County Thursday evening. The NAM is the fastest bringing
the trough axis through Thursday night with the other models
bringing it through Friday, along with a mid and upper level low
trying to cut off over Northern Wyoming Friday, but should be
inconsequential with lack of moisture. High temperatures will be
several degrees cooler Friday east of the divide behind the trough
axis and associated weak cool front due to come through Thursday
night. Winds with this strong shortwave will likely extend the
critical fire weather conditions into Friday along with the low RH
behind the trough axis.

By Saturday, we will be in a well established zonal flow as a fast
west northwest flow establishes over the Northwest quarter of the US
including Wyoming. A fast moving shortwave within the flow could be
enough to kick of some thunderstorm activity in our northeast zones
Saturday evening and to a lesser extent late Sunday. Otherwise, the
winds will be the most prominent feature with this next shortwave as
winds surface under the right front quad of the associated jet max.
These winds will usher in drier air so Sunday is shaping up to be
another potentially critical fire weather day. Temperatures will
increase Sunday as well, with highs in the 90s east and 80s west.
Similar conditions are expected Monday with continued breezy
conditions as another ripple in the flow keeps the gradient rather
tight, but with slightly higher RH and decreased temperatures.

The models are struggling with the timing and placement of the next
shortwave feature for Tue/Wed. The GFS keeps the jet well to our
northeast and without a shortwave feature to speak of for our area.
The Euro tracks this next shortwave through us Tuesday and the
Canadian Wednesday. With the uncertainty of the models, kept very
low pops in the north and northeast for Tuesday and Tuesday night.
The steering winds will be from the north northwest behind this
trough coincident with an associated cold front,  so at some point
during the middle of next week, we should see a trend of noticeably
cooler weather as 700mb temps begin to drop to 6C.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 202 PM MDT Wed Aug 21 2019

All is quiet currently and light winds and VFR conditions are
widespread, but showers and thunderstorms will begin to develop
east of the Divide between 18Z and 19Z, clouds are already
starting to build. Thunderstorms will develop around the
Absaroka/Wind River mountains, and shift eastward through the
afternoon and evening. Terminals most likely to be impacted are
KCOD, KLND, KRIW, KWRL and KCPR; VCTS is forecasted for those
terminals. Gusty to strong winds will be the main threat from
storms and brief MVFR/IFR conditions are possible with any
convection. Activity should be over by 06Z/07Z. Thursday morning
will be quiet with light winds, but gusts will develop in the
afternoon.

&&

.FIRE WEATHER...
Issued AT 202 PM MDT Wed Aug 21 2019

...Multiple Fire Weather Watches for Thursday afternoon across
southwest Wyoming...

Conditions today will be similar to Tuesday with isolated to
scattered thunderstorms returning mainly over the mountains during
the remainder of this afternoon. Some storms may be strong with
gusty winds being the main threat. West of the Divide will remain
hot and dry this afternoon, with poor RH recovery tonight. Winds
will be stronger today than Tuesday but not to the point of causing
fire concerns. Thursday will see a cold front push across Wyoming
east of the Divide. This will bring more afternoon showers and
thunderstorms east of the Divide, mainly in zones 281 and 285, and
increase winds in the still very dry areas west of the Divide. A
Red Flag Warning has been issued for many fire zones along and
west of the Divide for Thursday afternoon and evening. These
critical fire weather conditions will extend into Friday across
the southern zones.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to 8 PM MDT Friday for
WYZ277>279.

Red Flag Warning from noon to 8 PM MDT Thursday for WYZ288-289.

&&

SHORT TERM...Bourque
LONG TERM...Lipson
AVIATION...Bourque
FIRE WEATHER...Lipson
Hazardous weather outlook, Aug 21, 2:37 PM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
337 PM MDT Wed Aug 21 2019

WYZ001>020-022>030-221200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
337 PM MDT Wed Aug 21 2019

...RED FLAG WARNING for Southwest Wyoming West of the Divide Valid
from 12 Noon Thursday through 8 PM Friday...

...RED FLAG WARNING for Portions of Central Wyoming East of the
Divide Valid from 12 Noon Thursday through 8 PM Thursday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Isolated to widely scattered thunderstorms are possible this
afternoon in north and central Wyoming. Some storms could become
strong with the main threat being gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Isolated to widely scattered thunderstorms in the
north. Strong gusty winds and low relative humidities in southwest
Wyoming as well as across portions of Central Wyoming east of the
Divide is expected. A Red Flag Warning has been issued for much
of the areas west of the Continental Divide, as well as portions
of Central Wyoming east of the Divide.

Friday...Strong gusty winds and low relative humidities in southwest
Wyoming. A Red Flag Warning has been issued for much of the areas
west of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 21, 12:04 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
104 PM MDT Wed Aug 21 2019

WYZ009-211930-
Bighorn Mountains Southeast-
104 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Powder River Pass, which is 16 miles west of Buffalo,
moving southeast at 10 mph.

Half inch hail and winds 30 mph to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Johnson County, including the following locations... South Fork
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4413 10700 4429 10711 4431 10711 4440 10704
      4429 10681 4428 10682 4427 10681
TIME...MOT...LOC 1903Z 315DEG 8KT 4428 10703

Bourque
Special weather statement, Aug 21, 12:25 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
125 PM MDT Wed Aug 21 2019

WYZ009-212015-
Bighorn Mountains Southeast-
125 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
215 PM MDT...

At 125 PM MDT, Doppler radar was tracking a thunderstorm 9 miles
north of Cloud Peak, which is 21 miles southwest of Sheridan, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4449 10688 4440 10706 4434 10710 4454 10725
      4456 10722 4456 10708
TIME...MOT...LOC 1925Z 313DEG 11KT 4451 10714

Lipson
Special weather statement, Aug 21, 1:46 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
246 PM MDT Wed Aug 21 2019

WYZ006-008-212115-
Southeast Big Horn Basin-Bighorn Mountains West-
246 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHAKIE COUNTY
UNTIL 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cottonwood Pass, which is 32 miles south of Ten
Sleep. This storm was nearly stationary.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Washakie County.

LAT...LON 4353 10724 4348 10725 4348 10753 4366 10756
      4366 10723 4355 10724
TIME...MOT...LOC 2046Z 176DEG 2KT 4356 10742

Myers
Special weather statement, Aug 21, 2:30 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
330 PM MDT Wed Aug 21 2019

WYZ017-212200-
Wind River Basin-
330 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking an area of strong
thunderstorms near Moneta, which is 18 miles east of Shoshoni. This
storm was nearly stationary.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Lysite around 345 PM MDT.

LAT...LON 4299 10766 4323 10793 4334 10767 4318 10751
      4313 10752 4313 10750 4306 10751
TIME...MOT...LOC 2129Z 121DEG 4KT 4318 10775

Myers
Special weather statement, Aug 21, 2:41 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
341 PM MDT Wed Aug 21 2019

WYZ003-212215-
Cody Foothills-
341 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a thunderstorm over Cody
producing very heavy rainfall and some small hail. This storm was
moving northeast at 5 to 10 mph. This storm could produce a half an
inch of rain in a short amount of time.

This storm will remain over mainly rural areas of east central Park
County, including the following locations... Cody Yellowstone
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4442 10908 4457 10916 4463 10894 4447 10887
TIME...MOT...LOC 2139Z 246DEG 3KT 4452 10903

21

The radar

The Riverton/Lander radar (KRIW), 63 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fremont

When
August 21, 2:54 PM MST to 3:00 PM MST
Where
Fremont County, Moneta to 2.1 mi SSW of Moneta
Measured
1.5 in hail
Property damage
$500
Reported by
Public
Coordinates
43.170, -107.720

Up to ping pong ball size hail fell near Moneta. A man reported his truck was damaged by the falling hail.

Flash Flood, Washakie

When
August 21, 5:00 PM MST to 6:30 PM MST
Where
Washakie County, Worland to 0.53 mi ENE of Worland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.020, -107.970

Over an inch of rain along with small hail fell in Worland in only 25 minutes and brought street flooding. The water closed some streets for a while and water also backed into some buildings, including the city shop.

Thunderstorm Wind, Johnson

When
August 21, 6:16 PM MST
Where
Johnson County, 1 mi S of Linch
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.586, -106.200

A 62 mph wind gust was reported near Linch, Wyoming.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849801, 849803, 849802.